Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC

May 20, 2001Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2001, 3:59 PM EDT for Jones County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 2001, 3:59 PM EDT (19:59 UTC)
Expired
May 20, 2001, 4:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Jones County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 4:30 PM EDTHail 0.88Maysville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS52 KMHX 202000
SVRMHX
NCC103-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
359 PM EDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COMFORT...OR ABOUT 13
  MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COMFORT AT 405 PM EDT.
   PHILLIPS CROSSROADS AT 415 PM EDT.
   TRENTON AT 420 PM EDT.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

IN ADDITION TO THE HAIL...STRONG DAMAGING WINDS...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

13/17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:20 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 20, 2:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SUN MAY 20 2001

DRY AIR ACROSS OUR INLAND AREA SEEMS TO BE INHIBITING CONVECTION
ALONG THE SEA BREEZE. HAVE SEEN A FEW CELLS DEVELOP...BUT THEY
QUICKLY DIE DOWN. TO OUR SW WHERE THERE IS MORE MOISTURE...SHOWERS
AND TSTMS HAVE DEVELOPED ON THE SEA BREEZE NEAR WILMINGTON AND BACK
NEAR THE NC/SC BORDER. EXPECT THIS TREND TO CONTINUE AND MAIN THREAT
OF SHOWERS AND THUNDERSTORMS BE LATER THIS EVENING AND TONIGHT AS
SHRTWV APPROACHES FROM THE SW AND DEEPER MOISTURE INTO THE AREA OUT
OF SC. HOWEVER...CANT RULE OUT AN ISOLATED SHOWER OR TSTM
DEVELOPING ALONG OUR SEA BREEZE...ESPECIALLY ACROSS OUR SRN
COUNTIES. MOISTURE WILL BE MUCH DEEPER ACROSS THE AREA LATER TONIGHT
AND INTO MONDAY. BEST CHANCE OF SHOWERS AND TSTMS WILL BE LATE
TONIGHT INTO EARLY MONDAY AS SHRTWV TRACKS ACROSS THE AREA. MON
NIGHT LOOKS DRY WITH NEXT CHANCE OF SHOWERS AND TSTMS LATE TUE
AFTERNOON INTO TUE NIGHT AHEAD OF COLD FRONT AND ADVANCING UPPER
LOW. AVN LOOKS MUCH MORE LIMITED ON AVAILABLE MOISTURE AND LIFT THAN
ETA IS SUGGESTING. JUST PLANNING CHANCE POPS ON TUE INTO TUE NIGHT
AT THIS POINT.  BLEND OF GUIDANCE FOR TEMPS LOOKS GOOD.

APPROACHING DEEP UPPER LOW APPROACHING AREA LATER IN THE WEEK WILL
BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES.

CWF: WEAK FRNT TO MV BACK TO VA BORDER BY 12Z. WINDS SWING TO S AND
SW BHND FRNT AND LASTS THRU TUE. FRNT APPROACHES FM W TUE AFTN.
GRADIENT TIGHTENS SOME MON NIGHT...MAY NEED SCSEC ATTM...BUT WL STAY
BLO SCA CRITERIA THRU PERIOD.

.MHX...NONE.

RSB/GGW

In the hours before

Special weather statement, May 20, 10:54 AM EDT, 5 hours 5 minutes before
NCZ044-079-080-090>094-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 AM EDT SUN MAY 20 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING...

A MOIST UNSTABLE AIRMASS WILL BE OVER EASTERN NORTH CAROLINA
TODAY. A WEAK STATIONARY FRONT WILL LINGER ACROSS THE AREA THIS
AFTERNOON BEFORE SLOWLY LIFTING NORTH AS A WARM FRONT TONIGHT. AN
UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHWEST
LATER THIS AFTERNOON INTO TONIGHT. THE COMBINATION OF THESE
FACTORS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT...MAINLY INLAND FROM THE COAST.

A FEW THUNDERSTORMS IN THE WARM SECTOR COULD BE SEVERE WITH THE MAIN
THREAT BEING HAIL 3/4 INCH OR GREATER.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD MONITOR WEATHER
CONDITIONS CLOSELY TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL
MEDBIA FOR ANY POSSIBLE WATCHES OR WARNINGS.

RSB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:34 PM EDTSevere Thunderstorm WarningMHXOnslow26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.